Browse

You are looking at 1 - 3 of 3 items for :

  • Hypoglycaemia x
  • Prednisolone x
Clear All
Open access

S A A van den Berg and C G Krol

Summary

We present a patient (87 years, female) who was admitted to the emergency department because of loss of consciousness. Previous medical history included advanced-stage hepatocellular carcinoma and associated weight loss. She was found on the ground in an unresponsive state by her daughter and was determined to be hypoglycaemic. Upon bolus administration of 100 mL intravenous glucose (10%), glucose levels increased to 2.9 mmol/L and the patient regained full consciousness. She was admitted to the hospital for further examination, and treatment and continuous intravenous glucose infusion was initiated. As the patient was known to suffer from advanced-stage hepatocellular carcinoma, tumour-associated hypoglycaemia was suspected. Insulin, c-peptide and IGF1 concentrations were indeed low, cortisol concentration was high and IGF2 and Pro-IGF2 were borderline low and borderline high normal respectively. IGF2:IGF1 ratio was 23, confirming the diagnosis of non-islet cell tumour hypoglycaemia. During the initial phase of treatment, euglycaemia was maintained by continuous variable glucose infusion (5%, varying between 1 and 2 L/24 h), and the patient was advised to eat small snacks throughout the day. After euglycaemia was established and the diagnosis was confirmed, prednisolone was started (30 mg, 1 dd) and glucose infusions were halted. Under prednisolone treatment, glucose levels were slightly increased and no further hypoglycaemic episodes occurred. At her request, no surgery was performed. After 19 days, the patient was discharged to a hospice and died 3 weeks later.

Learning points:

  • Hepatocellular carcinoma may be associated with non-islet cell tumour hypoglycaemia (NICTH).

  • NICTH-induced hypoglycaemia is associated with low insulin and IGF1.

  • Measurement of IGF2 only (without measurement of Pro-IGF2 and IGF1) may be insufficient to prove NICTH.

Open access

Chih-Ting Su and Yi-Chun Lin

Summary

Insulin antibodies (IA) associated with exogenous insulin administration seldom caused hypoglycemia and had different characteristics from insulin autoantibodies (IAA) found in insulin autoimmune syndrome (IAS), which was first described by Dr Hirata in 1970. The characteristic of IAS is the presence of insulin-binding autoantibodies and related fasting or late postprandial hypoglycemia. Here, we report a patient with type 1 diabetes mellitus under insulin glargine and insulin aspart treatment who developed recurrent spontaneous post-absorptive hyperinsulinemic hypoglycemia with the cause probably being insulin antibodies induced by exogenous injected insulin. Examinations of serial sera disclosed a high titre of insulin antibodies (33%, normal <5%), high insulin concentration (111.9 IU/mL) and undetectable C-peptide when hypoglycemia occurred. An oral glucose tolerance test revealed persistent high serum levels of total insulin and undetectable C-peptide. Image studies of the pancreas were unremarkable, which excluded the diagnosis of insulinoma. The patient does not take any of the medications containing sulfhydryl compounds, which had been reported to cause IAS. After administering oral prednisolone for 3 weeks, hypoglycemic episodes markedly improved, and he was discharged smoothly.

Learning points:

  • Insulin autoimmune syndrome (IAS) or IAS-like situation should be one of the differential diagnosis in patients with hyperinsulinemic hypoglycemia.

  • Although less reported, insulin antibodies (IA) caused by exogenous insulin analog should be considered as the cause of hypoglycemia.

  • Patients with suspected insulin autoimmune syndrome (IAS) should be screened for drugs related to autoimmunity to endogenous insulin.

Open access

G K Dimitriadis, K Gopalakrishnan, R Rao, D K Grammatopoulos, H S Randeva, M O Weickert and N Murthy

Summary

We report the case of a 70-year-old previously healthy female who presented acutely to the Accident and Emergency department with left-sided vasomotor symptoms including reduced muscle tone, weakness upon walking and slurred speech. Physical examination confirmed hemiparesis with VIIth nerve palsy and profound hepatomegaly. A random glucose was low at 1.7 mmol/l, which upon correction resolved her symptoms. In hindsight, the patient recalled having had similar episodes periodically over the past 3 months to which she did not give much attention. While hospitalized, she continued having episodes of symptomatic hypoglycaemia during most nights, requiring treatment with i.v. dextrose and/or glucagon. Blood tests including insulin and C-peptide were invariably suppressed, in correlation with low glucose. A Synacthen stimulation test was normal (Cort (0′) 390 nmol/l, Cort (30′) 773 nmol/l). A computed tomography scan showed multiple lobulated masses in the abdomen, liver and pelvis. An ultrasound guided biopsy of one of the pelvic masses was performed. Immunohistochemistry supported the diagnosis of a gastrointestinal stromal tumour (GIST) positive for CD34 and CD117. A diagnosis of a non islet cell tumour hypoglycaemia (NICTH) secondary to an IGF2 secreting GIST was confirmed with further biochemical investigations (IGF2=96.5 nmol/l; IGF2:IGF1 ratio 18.9, ULN <10). Treatment with growth hormone resolved the patient's hypoglycaemic symptoms and subsequent targeted therapy with Imatinib was successful in controlling disease progression over an 8-year observation period.

Learning points

  • NICTH can be a rare complication of GISTs that may manifest with severe hypoglycaemia and neuroglucopenic symptoms.

  • NICTH can masquerade as other pathologies thus causing diagnostic confusion.

  • Histological confirmation of GIST induced NICTH and exclusion of other conditions causing hypoglycaemia is essential.

  • Mutational analysis of GISTs should be carried out in all cases as it guides treatment decision.

  • Tailored management of hypoglycaemia, in this case using growth hormone and targeted cyto-reductive therapy, minimizes the risk of possible life-threatening complications.